Texas, 2015

Hail in Texas, April 9, 2015

April 9, 2015 · NWS FWD · 3 events in 2 counties and zones

Thunderstorms developed ahead of an approaching cold front, mostly across the southeastern half of the CWA, in an area of warm air advection. One storm produced hail up to the size of ping pong balls in Limestone and Leon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed ahead of an approaching cold front, mostly across the southeastern half of the CWA, in an area of warm air advection. One storm produced hail up to the size of ping pong balls in Limestone and Leon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 9, 2:54 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 9, 2:54 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT THU APR 9 2015

.SHORT TERM...

THROUGH TONIGHT...THE PRIMARY FORECAST CONCERN IS THUNDERSTORM
CHANCES AND ASSOCIATED SEVERE WEATHER EXPECTATIONS FOR NORTH AND
CENTRAL TEXAS.

AT 3 PM CDT A COLD FRONT WAS LOCATED ALONG A LINE FROM GAINESVILLE
TO CISCO...MOVING SOUTHEAST TOWARDS THE DFW METROPLEX. FARTHER TO
THE SOUTHEAST...A PERSISTENT LOW-LEVEL WARM AIR ADVECTION REGIME
RESULTED IN THE INITIATION OF SCATTERED THUNDERSTORMS FROM WACO
NORTHEAST TO TERRELL AND EAST TOWARDS PALESTINE. LOCAL CONVECTIVE
PARAMETERS INDICATE THAT SURFACE BASED CONVECTION IS ONLY CAPPED
BY 50 J/KG OF INHIBITION OR LESS FOR MOST LOCATIONS SOUTHEAST OF
THE COLD FRONT. AS A RESULT...THERE IS A CHANCE THAT ANY
THUNDERSTORM ACTIVITY THAT DEVELOPS WILL BECOME SURFACE BASED
THROUGH SUNSET.

SURFACE BASED CONVECTION HAS ANYWHERE FROM 1500 TO 2500 J/KG OF
AVAILABLE ENERGY FOR UPDRAFT GROWTH (CAPE)...WHICH IS CERTAINLY
ENOUGH TO SUPPORT STORMS STRONG ENOUGH TO PRODUCE SEVERE WEATHER
IMPACTS. DEEP LAYER SHEAR OVER THE REGION WAS ON THE ORDER OF 30
TO 35 KTS IN THE 0-6 KM LAYER...WHICH IS ON THE LOW END OF WHAT IS
TYPICALLY CONSIDERED SUFFICIENT FOR SUPERCELLS/ROTATING UPDRAFTS.
LOW-LEVEL WIND PROFILES ARE CHARACTERIZED BY 0-1 KM HELICITY
VALUES OF LESS THAN 50 M2/S2 WHICH IS NOT VERY SUPPORTIVE OF LOW-
LEVEL UPDRAFT ROTATION. AS A RESULT...THE TORNADO POTENTIAL FOR
MOST OF THE CWA APPEARS TO BE LOW AT THIS TIME. THIS IS MAINLY DUE
TO VEERED LOW-LEVEL WINDS ASSOCIATED WITH A PREFRONTAL TROUGH OUT
AHEAD OF THE COLD FRONT. THESE VEERED WINDS EXTEND TO A LINE FROM
APPROXIMATELY ATHENS TO TEMPLE. ALONG AND SOUTHEAST OF AN ATHENS
TO TEMPLE LINE...SURFACE WINDS ARE BACKED...RESULTING IN A LOW-
LEVEL SHEAR PROFILE MORE SUPPORTIVE OF LOW-LEVEL ROTATING UPDRAFTS
AND A TORNADO POTENTIAL. WILL BE WATCHING THIS AREA CLOSELY FOR AN
ENHANCED SUPERCELL/TORNADO POTENTIAL THROUGH SUNSET AS A RESULT.

EXPECT THAT STORMS WILL DEVELOP ALONG THE COLD FRONT BEFORE
SUNSET...WHICH WOULD BE IN ADDITION TO THE STORMS THAT WERE
ALREADY DEVELOPING IN THE WARM AIR ADVECTION REGIME WELL SOUTHEAST
OF THE FRONT. INITIALLY ELEVATED THUNDERSTORMS WILL LIKELY BECOME
SURFACE BASED AS UPDRAFTS PERSIST AND EVENTUALLY INGEST THE FAIRLY
UNSTABLE AIR LOCATED BELOW THE NOW WEAK CAPPING INVERSION ALOFT.
THE INITIAL STORM MODE MAY BE DISCRETE SUPERCELLS ONCE STORMS
TRANSITION TO SURFACE BASED...HOWEVER THIS STORM MODE IS NOT
EXPECTED TO LAST LONG. SOMEWHAT MARGINAL DEEP LAYER SHEAR WILL
LIKELY NOT BE ENOUGH TO KEEP COLD POOLS SEPARATED...AND COOL
OUTFLOW MERGERS AND UPSCALE GROWTH INTO MULTI-CELL CLUSTERS OR A
QLCS IS LIKELY. THE PRIMARY HAZARDS ASSOCIATED WITH ORGANIZED
STORMS THROUGH THIS EVENING ARE LARGE HAIL AND DAMAGING WINDS. THE
ONLY DIFFERENCE IN THREAT FOR SUPERCELLS COMPARED TO MULTI-CELLS
IS THAT THE HAIL WILL TEND TO BE LARGE IN SUPERCELL STORMS. THE
TORNADO THREAT FOR MOST LOCATIONS IS LOW...BUT WE WILL KEEP A
CLOSE EYE ON ANY SURFACE BASED STORMS NEAR THE SMALL PORTION OF
THE SOUTHEASTERN CWA WHERE LOW-LEVEL WINDS ARE BACKED AROUND TO
THE SSE.

THE COLD FRONT IS EXPECTED TO ADVANCE SOUTH ACROSS CENTRAL TEXAS
OVERNIGHT. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AND COVERAGE
AS THE FRONT CONTINUES SOUTH TONIGHT. COOLER AND DRIER AIR IS
EXPECTED TO BUILD ACROSS THE CWA BY FRIDAY MORNING BEHIND THE COLD
FRONT.

&&

.LONG TERM...

FRIDAY THROUGH SUNDAY...THE COLD FRONT IS EXPECTED TO SINK SOUTH
TOWARDS THE TEXAS GULF COAST ON FRIDAY...LEAVING THE CWA IN A
RELATIVELY COOL AND DRIER AIRMASS FOR MUCH OF THE DAY ON FRIDAY.
ANOTHER UPPER LEVEL STORM SYSTEM...EMBEDDED WITHIN THE
SUBTROPICAL JET...WILL BE APPROACHING THE REGION THIS WEEKEND. THE
FLOW ALOFT COMING OFF OF THE HIGH TERRAIN THE SOUTHERN CONUS AND
NORTHERN MEXICO WILL RESULT IN LEE SIDE TROUGHING OVER THE
SOUTHERN HIGH PLAINS BY FRIDAY AFTERNOON. THIS WILL INITIATE A
QUICK RESPONSE TO SOUTHERLY FLOW ALOFT OVER THE SHALLOW COLD
FRONTAL INVERSION BY FRIDAY AFTERNOON. DO NOT EXPECT MUCH IN THE
WAY OF PRECIPITATION/STORMS OVER NORTH OR CENTRAL TEXAS ON FRIDAY
AS IT WILL TAKE THIS SOUTHERLY FLOW ALOFT SOME TIME TO ADVECT RICH
GULF MOISTURE BACK OVER THE CWA. DID MAINTAIN SOME 20 POPS OVER
THE SOUTHERN CWA FRIDAY AFTERNOON HOWEVER TO ACCOUNT FOR THE
WARM/MOIST ASCENT OVER THE FRONTAL INVERSION.

SATURDAY AND SUNDAY...THE LEE SIDE TROUGH AND APPROACHING UPPER
LEVEL STORM SYSTEM WILL WORK IN TANDEM TO KEEP PERSISTENT MOIST
ASCENT OVER NORTH AND CENTRAL TEXAS THROUGH THE WEEKEND. FORECAST
SOUNDINGS INDICATE THAT THIS MAY RESULT IN SCATTERED ELEVATED
THUNDERSTORMS ACROSS THE CWA DURING THE DAY ON SATURDAY. THE AREAS
MOST LIKELY TO SEE THUNDERSTORMS ARE THOSE WEST OF INTERSTATE 35
AND SOUTH OF INTERSTATE 20 WHERE THE WARM/MOIST ADVECTION REGIME
IS FORECAST TO BE STRONGEST IN MODEL MASS FIELDS. THIS PERSISTENT
LIFT SPREADS NORTH AND EAST DURING THE DAY ON SUNDAY...MAKING
SCATTERED STORMS MORE LIKELY ACROSS THE ENTIRE CWA BY SUNDAY
AFTERNOON.

WITHOUT A WELL-DEFINED FRONT...EXPECT MOST THUNDERSTORM ACTIVITY
TO BE HIT AND MISS THIS WEEKEND...WITH THE GREATEST COVERAGE OF
STORMS STARTING OFF SOUTHWEST ON SATURDAY...AND EXPANDING NORTH
AND EAST ON SUNDAY. SEVERE WEATHER ON SATURDAY APPEARS TO BE
UNLIKELY BECAUSE STORMS ARE EXPECTED TO REMAIN ELEVATED IN NATURE.
SEVERE WEATHER CHANCES INCREASE ON SUNDAY AS PERSISTENT WARM/MOIST
ADVECTION MAY RESULT IN SOME NEAR SURFACE BASED STORMS. THINK THAT
WIDESPREAD CLOUD COVER WILL TEND TO LIMIT POTENTIAL INSTABILITY
THROUGH...SO THINK THAT MOST STORMS WILL REMAIN SUB-SEVERE ON
SUNDAY.

MONDAY...THE UPPER LEVEL STORM SYSTEM EMBEDDED IN THE SUB-TROPICAL
JET IS EXPECTED TO MOVE OVER THE SOUTHERN HIGH PLAINS ON MONDAY
WHILE BECOMING CUT OFF COMPLETELY FROM THE MUCH FASTER POLAR JET
STREAM TO THE NORTH. MOST MODEL GUIDANCE IS IN LINE WITH THIS
EVOLUTION FOR THIS UPPER LEVEL STORM SYSTEM...SO CONFIDENCE IS
FAIRLY HIGH IN THIS GENERAL PATTERN TAKING SHAPE. WITH A LARGE
UPPER TROUGH TO OUR WEST...AND A VERY WARM AND MOIST LOW-LEVEL AIR
MASS IN PLACE ACROSS THE REGION...THIS IS SYNOPTICALLY A VERY GOOD
SET UP FOR THUNDERSTORM CHANCES ACROSS THE CWA ON MONDAY.

THE CIPS ANALOG GUIDANCE PAGE HOSTED BY ST. LOUIS UNIVERSITY
INDICATES THAT THIS SYNOPTIC PATTERN IS SIMILAR IN PLACEMENT AND
DYNAMIC STRENGTH TO STORM SYSTEMS THAT HAVE HISTORICALLY RESULTED
IN HIGH IMPACT SEVERE WEATHER OUTBREAKS ACROSS NORTH OR CENTRAL
TEXAS. MODEL GUIDANCE INDICATES THAT A STATIONARY FRONT WILL LINE
UP JUST NORTH OF THE INTERSTATE 20 CORRIDOR ON MONDAY...WITH THE
SUBTROPICAL JET LOCATED OVER THE CWA WITHIN THE BASE OF THIS CUT-
OFF UPPER LOW TO OUR WEST. THIS WOULD SET UP A FAVORABLE
ENVIRONMENT FOR STRONG SHEAR OVER THE CWA WHICH COULD POTENTIALLY
BE SUPPORTIVE OF SUPERCELLS. THE PRIMARY LIMITING FACTOR FOR
SEVERE STORMS APPEARS TO BE THE EXTENT OF CLOUD COVER AND RAIN
SOUTH OF THE STATIONARY FRONT DURING THE DAY ON MONDAY. HERE ARE A
COUPLE OF SCENARIOS...ASSUMING THAT THE LARGE SCALE SYNOPTIC
PATTERN WILL HAPPEN AS ADVERTISED (WHICH IS NEVER 100 PERCENT
CERTAIN 4-5 DAYS OUT):

1. WIDESPREAD RAIN SHOWER AND THUNDERSTORM ACTIVITY OCCURS ALL
ALONG AND OUT AHEAD OF THE STATIONARY BOUNDARY. THIS APPEARS TO BE
THE MOST LIKELY SCENARIO TO PAN OUT AS ALL MODEL GUIDANCE FAVORS
THIS SOLUTION AT THIS TIME. THIS WOULD LIMIT HEATING WHICH WOULD
LIMIT POTENTIAL INSTABILITY FOR STRONG/SEVERE STORMS MONDAY
AFTERNOON. WHILE THIS LIMITS THE SEVERE WEATHER POTENTIAL BY
REDUCING LAPSE RATES FROM THE SURFACE TO THE TROPOPAUSE...THIS
ALSO RESULTS IN A DEEPER MOIST LAYER IN PLACE OVER THE CWA. THIS
SYNOPTIC SET UP SEEMS VERY FAVORABLE FOR HEAVY RAINFALL AND
POTENTIALLY FLOODING...ESPECIALLY NEAR THE STATIONARY BOUNDARY. IF
THE STATIONARY BOUNDARY DOES WIND UP OVER THE DFW METROPLEX...
THERE WOULD BE A PRETTY GOOD THREAT FOR FLASH FLOODING FROM MONDAY
MORNING THROUGH MONDAY NIGHT. THIS IS WHAT WE ARE GOING WITH IN
THE CURRENT FORECAST. NO FLOOD WATCHES WILL BE ISSUED AT THIS TIME
BECAUSE A LOT CAN CHANGE IN 4-5 DAYS...BUT THE POTENTIAL FOR
FLOODING WILL REMAIN A PRIMARY CONCERN AS WE HEAD THROUGH THE
WEEKEND INTO MONDAY.

2. IF CLOUDS ARE ABLE TO SCATTER OUT SOUTH OF THE FRONT...AND
THERE IS LITTLE TO NO RAINFALL SOUTH OF THE STATIONARY BOUNDARY ON
MONDAY...CONDITIONS WOULD SEEM TO BECOME MUCH MORE SUPPORTIVE FOR
A LOCAL SEVERE WEATHER EVENT. SOME OF THE ANALOGS THAT THE CIPS
ALGORITHM CAME UP WITH WERE THE PARIS AND LANCASTER TORNADO
EVENTS...SO THE LARGE SCALE ENVIRONMENT COULD CERTAINLY SUPPORT
SUPERCELLS THAT MAY PRODUCE TORNADOES. HOWEVER...THE ANALOG PAGE
IS JUST THAT...STATISTICALLY COMPARING LARGE SCALE PARAMETERS TO
WHAT MEDIUM RANGE GUIDANCE IS INDICATING FOR MONDAY. SINCE ALL
AVAILABLE GUIDANCE INDICATES THAT WE WILL REMAIN CLOUDY WITH
SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF THE STATIONARY
FRONT...THIS SCENARIO APPEARS UNLIKELY TO PAN OUT AT THIS TIME.

NEEDLESS TO SAY...IT LOOKS LIKE MONDAY IS A FAVORABLE DAY FOR HIGH
IMPACT WEATHER ACROSS PORTIONS OF NORTH AND CENTRAL TEXAS. IT
APPEARS THAT THE MOST LIKELY HAZARD WILL BE HEAVY RAINFALL AND
FLOODING...BUT WE WILL KEEP A VERY CLOSE EYE ON THE EVOLUTION OF
THIS SYSTEM JUST IN CASE SCENARIO 2 LOOKS MORE LIKELY IN THE
FUTURE.

REMAINDER OF THE WEEK...WE REMAIN IN A FAIRLY WET AND UNSETTLED
WEATHER PATTERN FOR THE WEEK AHEAD. MAINTAINED A LOW CHANCE OF
THUNDERSTORMS EACH DAY AS THE LARGE SCALE PATTERN IS SIMPLY
MORE FAVORABLE FOR WET/UNSETTLED CONDITIONS RATHER THAN HOT AND
DRY PATTERN.

CAVANAUGH

&&

.AVIATION...
/ISSUED 1233 PM CDT THU APR 9 2015/

CONCERNS..TIMING OF FROPA AND CONVECTION.

AT MIDDAY...A COLD FRONT EXTENDED FROM SOUTHEAST KANSAS TO EAST OF
WICHITA FALLS TO SOUTH OF LUBBOCK. THE FRONT IS EXPECTED TO ARRIVE
AT KAFW NEAR 23Z...KDFW 2330Z...KDAL AROUND 00Z AND KACT BY 03Z.

SOME CONVECTION...MOSTLY SHRA...COULD AFFECT THE TERMINALS EARLY
AFTERNOON...THEN EXPECT SOME TSRA MIXED IN. STRONG TO SEVERE TSRA
ARE EXPECTED TO FORM ALONG THE FRONT MID/LATE AFTERNOON FROM
NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND BUILD DOWN INTO
NORTHEAST/NORTH TEXAS. WILL CARRY VCTS 20-02Z WITH THE BEST TIME
PERIOD FOR AFFECTING THE METROPLEX TERMINALS BEING 22-00Z...AND
KACT 02-05Z.

SOUTHERLY WINDS 10 TO 16 KNOTS WILL VEER WESTERLY AS A
PRE-FRONTAL SURFACE TROUGH ARRIVES AROUND 20Z...THEN GO NORTH
14-20 KNOTS AND GUSTY THIS EVENING AFTER FROPA. WINDS WILL BECOME
NORTHEASTERLY NEAR 10 KNOTS MID MORNING TOMORROW.

CIGS...KACT WILL REMAIN MVFR THROUGH MID AFTERNOON THEN LIFTING TO
AROUND 4000 FEET THIS EVENING AND BKN040-050 OVERNIGHT THROUGH
TOMORROW MORNING. SCATTERED MVFR CIGS ACROSS THE METROPLEX SHOULD
LIFT WEST TO EAST DURING THE AFTERNOON WITH SCT-BKN035-040 UNTIL
02Z THEN BECOMING VFR AFTERWARD.     75

&&

.AVIATION...

CONCERNS..TIMING OF FROPA AND CONVECTION.

AT MIDDAY...A COLD FRONT EXTENDED FROM SOUTHEAST KANSAS TO EAST OF
WICHITA FALLS TO SOUTH OF LUBBOCK. THE FRONT IS EXPECTED TO ARRIVE
AT KAFW NEAR 23Z...KDFW 2330Z...KDAL AROUND 00Z AND KACT BY 03Z.

SOME CONVECTION...MOSTLY SHRA...COULD AFFECT THE TERMINALS EARLY
AFTERNOON...THEN EXPECT SOME TSRA MIXED IN. STRONG TO SEVERE TSRA
ARE EXPECTED TO FORM ALONG THE FRONT MID/LATE AFTERNOON FROM
NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND BUILD DOWN INTO
NORTHEAST/NORTH TEXAS. WILL CARRY VCTS 20-02Z WITH THE BEST TIME
PERIOD FOR AFFECTING THE METROPLEX TERMINALS BEING 22-00Z...AND
KACT 02-05Z.

SOUTHERLY WINDS 10 TO 16 KNOTS WILL VEER WESTERLY AS A
PRE-FRONTAL SURFACE TROUGH ARRIVES AROUND 20Z...THEN GO NORTH
14-20 KNOTS AND GUSTY THIS EVENING AFTER FROPA. WINDS WILL BECOME
NORTHEASTERLY NEAR 10 KNOTS MID MORNING TOMORROW.

CIGS...KACT WILL REMAIN MVFR THROUGH MID AFTERNOON THEN LIFTING TO
AROUND 4000 FEET THIS EVENING AND BKN040-050 OVERNIGHT THROUGH
TOMORROW MORNING. SCATTERED MVFR CIGS ACROSS THE METROPLEX SHOULD
LIFT WEST TO EAST DURING THE AFTERNOON WITH SCT-BKN035-040 UNTIL
02Z THEN BECOMING VFR AFTERWARD.     75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  54  72  56  73  64 /  30  10  20  30  20
WACO, TX              57  72  58  75  64 /  50  20  20  50  40
PARIS, TX             50  72  51  72  61 /  60  10  10  20  20
DENTON, TX            53  72  53  71  62 /  10  10  20  20  20
MCKINNEY, TX          52  72  53  71  62 /  30  10  20  20  20
DALLAS, TX            54  74  57  73  64 /  30  10  20  20  20
TERRELL, TX           52  72  55  73  62 /  60  10  10  20  20
CORSICANA, TX         55  72  57  74  63 /  80  20  20  40  40
TEMPLE, TX            59  71  59  75  64 /  50  20  20  50  40
MINERAL WELLS, TX     54  72  54  72  62 /  10  10  30  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Apr 9, 2:38 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT THU APR 9 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
338 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL BECOME SEVERE ALONG AND
SOUTHEAST OF A BONHAM TO KAUFMAN TO KILLEEN LINE. LARGE HAIL UP
TO PING PONG BALL SIZE AND DAMAGING WIND GUSTS ARE THE MAIN SEVERE
WEATHER THREATS...HOWEVER A FEW TORNADOES CAN NOT BE RULED OUT.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH THURSDAY.
A FEW STRONG TO BRIEFLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.
THE MAIN HAZARDS WILL BE HAIL...STRONG GUSTY WINDS...BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. INDIVIDUALS WITH
OUTDOOR FESTIVITIES SHOULD CONTINUE TO MONITOR FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED FROM MID AFTERNOON
THROUGH LATE EVENING FOR LOCATIONS SOUTHEAST OF A SHERMAN TO
LAMPASAS LINE.

In the hours before

Special weather statement, Apr 9, 3:19 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
419 PM CDT THU APR 9 2015

TXZ135-147-148-092200-
HENDERSON TX-ANDERSON TX-FREESTONE TX-
419 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NAVARRO...
NORTHEASTERN FREESTONE...HENDERSON...AND ANDERSON COUNTIES UNTIL 500
PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF MALAKOFF...OR 15 MILES SOUTHWEST OF ATHENS...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PALESTINE...ATHENS...CHANDLER...MALAKOFF...TOOL...FRANKSTON...
BROWNSBORO...BERRYVILLE...TRINIDAD...ENCHANTED OAKS...COFFEE CITY...
CANEY CITY...PAYNE SPRINGS...LOG CABIN...MURCHISON...STAR HARBOR...
POYNOR AND MOORE STATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN TEXAS.

LAT...LON 3161 9599 3198 9612 3201 9605 3208 9606
      3208 9611 3215 9610 3216 9615 3221 9615
      3226 9617 3236 9545 3229 9545 3223 9549
      3218 9546 3215 9548 3208 9542 3196 9545
      3193 9542 3185 9545 3183 9541 3179 9540
TIME...MOT...LOC 2118Z 247DEG 28KT 3200 9598

69

The radar

The Ft Hood radar (KGRK), 115 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Limestone

When
April 9, 3:21 PM CST
Where
Limestone County, 2.38 mi SSE of Prairie Hill
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.620, -96.780

Ping pong ball sized hail was reported seven miles north-northeast of Mart.

Hail, Leon

When
April 9, 5:40 PM CST
Where
Leon County, 3 mi ENE of Buffalo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.487, -96.023

Hail, Leon

When
April 9, 5:49 PM CST
Where
Leon County, 0.91 mi NW of Keechi
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.529, -95.961

Penny sized hail was reported at Highway 79 and FM 832 between Buffalo and Oakwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564456, 564458, 564457.